safety medical

Synthroid (Levothyroxine) Overdose

Synthroid (levothyroxine) is the synthetically made version of the hormone thyroxine. In healthy individuals, thyroxine is produced by the thyroid gland and secreted through its follicular cells. Due to a variety of reasons, the thyroid may stop producing thyroxine or not be able to produce an adequate amount of the hormone. This condition is known as hypothyroidism. Levothyroxine is able to effectively mimic the action of thyroxine and thereby treat hypothyroidism. Synthroid is also often used in order to prevent the recurrence of thyroid cancer. It is also used in the treatment of goiters due to its ability to lower thyroid stimulating hormone. As it is a hormone, Synthroid is active at sub milligram dosages. Taking too much Synthroid medication can result in an overdose. The symptoms of an overdose of Synthroid can vary from mild to life threatening.

Synthroid overdose symptoms

One of the first symptoms experienced when one overdoses on Synthroid may be the development of a headache. Overdose symptoms may take a few hours before they develop depending upon the severity of the overdose and other factors. Anxiety may also begin to develop when an overdose is experienced. Smaller overdoses may go unnoticed and will produce effects such as an elevated heart rate and difficulty sleeping. If you are taking Synthroid and experience any of these symptoms, you should see a doctor immediately as you may be overmedicated and experiencing slight overdose symptoms.

Acute overdose symptoms will be much more pronounced and easy to detect. An overdose of Synthroid can lead to a condition known as hypoglycemia. Hypoglycemia is when your blood sugar drops below its normal levels. This is caused by the overdose pushing the body’s metabolism into a state of overdrive. Low blood sugar can cause dizziness and feelings of disorientation. If not treated, it can also lead to a coma and eventually death. To treat hypoglycemia, sugar or carbohydrates must be eaten to elevate blood sugar levels. An overdose of Synthroid may also lead to cardiac failure and adrenal insufficiency.

Synthroid overdose treatment

The treatment for a Synthroid overdose will differ depending upon the amount of medication ingested. An overdose of levothyroxine, if small enough, will not require significant amounts of treatment. The patient may be held overnight and monitored closely to make sure no worrisome side effects develop. Their dosage of Synthroid may be adjusted as well. Often times, mild overdoses will merely be an effect of a dosage that is slightly too high, and any symptoms experienced will subside once the dosage has been properly adjusted. In the case that a large amount of Synthroid is taken, either on purpose or by accident, treatment will be far more intensive. If a medical professional is able to treat the individual soon enough, the patient may be given activated charcoal which will eliminate any unprocessed medication that is still within the stomach. Fluids will also be administered to help flush the excess medication out of their system as well as to maintain proper hydration. They may also be given beta-blockers which will help to control and ease sympathetic activity.

3.67 / 53 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment